Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 113, NWS Wichita, KS

May 21, 2019Lincoln County, Kansas

NWS Wichita, KS issued this river flood warning at May 21, 2019, 7:38 PM CDT for Lincoln County, Kansas. It took effect at May 21, 2019, 11:41 PM CDT. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 7:38 PM CDT (00:38 UTC)
In effect from
May 21, 2019, 11:41 PM CDT
Expired
May 22, 2019, 2:55 PM CDT
In force
15 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) at Lincoln (LINK1). The gauge peaked at 29.54 ft at May 22, 2019, 3:00 AM CDT.

actionminormoderate2025303505/2105/2205/23
Action stage
28 ft
Minor stage
30 ft
Moderate stage
36 ft
Major stage
38.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06868850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

357 
WGUS43 KICT 220038
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
738 PM CDT Tue May 21 2019

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Saline River near Lincoln affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-221437-
/O.NEW.KICT.FL.W.0113.190522T0441Z-190524T1824Z/
/LINK1.1.ER.190522T0441Z.190522T1800Z.190524T0624Z.NO/
738 PM CDT Tue May 21 2019

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Saline River Near Lincoln.
* From this evening until Friday afternoon.
* At 6:45 PM Tuesday the stage was 28.1 feet and rising.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 33.5 feet by early Wednesday afternoon. Then the river will 
  fall below flood stage by early Friday morning.
* Impact...At 33.0 feet...Flood waters cover 220th Road near the 
  river, located just southeast of Lincoln. Expect the river to be 
  out of its banks between 1/4 to 1/2 miles in expanse. Lowland 
  flooding occurs east and west of town. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Wed   Thu   Fri   
  Lincoln            30.0  28.1  Tue  7 PM   33.1  31.0  24.2
    
&&
    
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$
3 follow-up statements
840 
WGUS83 KICT 220932
FLSICT
Flood Statement
National Weather Service Wichita KS
432 AM CDT Wed May 22 2019

...The flood warning continues for the following river in Kansas...
 
  Saline River Near Lincoln affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-222331-
/O.EXT.KICT.FL.W.0113.000000T0000Z-190524T1200Z/
/LINK1.1.ER.190522T2130Z.190523T0600Z.190524T0000Z.NO/
432 AM CDT Wed May 22 2019

The Flood Warning continues for
  The Saline River Near Lincoln.
* Until Friday morning.
* At 3:45 AM Wednesday the stage was 29.5 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 31.1 feet by early Thursday morning. The 
  river will fall below flood stage by Thursday evening.
* Impact...At 32.0 feet...The lowlands around the gage site begin to 
  flood. Much of this lowland is cultivated land. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Lincoln         30.0  29.5  Wed 04 AM   30.9   27.4   21.7
    
&&
     
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$

KED
431 
WGUS83 KICT 221452
FLSICT
Flood Statement
National Weather Service Wichita KS
952 AM CDT Wed May 22 2019

...The flood warning continues for the following river in Kansas...

  Saline River Near Lincoln affecting Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-230451-
/O.CON.KICT.FL.W.0113.000000T0000Z-190524T1200Z/
/LINK1.1.ER.190522T2130Z.190523T0600Z.190524T0000Z.NO/
952 AM CDT Wed May 22 2019

The Flood Warning continues for
  The Saline River Near Lincoln.
* Until Friday morning.
* At  8:45 AM Wednesday the stage was 29.2 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 31.1 feet by early Thursday morning. The 
  river will fall below flood stage by Thursday evening.
* Impact...At 32.0 feet...The lowlands around the gage site begin to 
  flood. Much of this lowland is cultivated land. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Lincoln         30.0  29.2  Wed 09 AM   30.9   27.4   21.7
    
&&
     
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$

Butler
543 
WGUS83 KICT 221955
FLSICT
Flood Statement
National Weather Service Wichita KS
255 PM CDT Wed May 22 2019

...The flood warning is cancelled for the following river in 
Kansas...
 
  Saline River Near Lincoln affecting Lincoln County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC105-222025-
/O.CAN.KICT.FL.W.0113.000000T0000Z-190524T1200Z/
/LINK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
255 PM CDT Wed May 22 2019

The Flood Warning is cancelled for
  The Saline River Near Lincoln.
* At  2:45 PM Wednesday the stage was 28.7 feet.
* Flood stage is 30.0 feet.
* Forecast...The river crested below flood stage at 29.5 feet. The 
  river will fall to 28.8 feet by Thursday morning.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Lincoln         30.0  28.7  Wed 03 PM   28.8   25.2   19.7
    
&&
     
LAT...LON 3906 9846 3908 9793 3895 9793 3893 9845


$$

JAS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 21, 7:00 PM CDT, 38 minutes earlier.

Area forecast discussion, May 21, 7:00 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
700 PM CDT Tue May 21 2019

.SHORT TERM...(This evening through Friday night)
Issued at 333 PM CDT Tue May 21 2019

Low level moisture will begin to recover and return on Wednesday
afternoon across south central/southeast Kansas. Models show decent
isentropic lift with-in (305K-315K) layer east of the Kansas
turnpike which looks to generate elevated thunderstorms, however
strong daytime heating could give way to some of this activity
becoming surface-based. Shear/instability support rotating updrafts
storms with severe weather likely with large hail/damaging winds. If
a storm can become surface based and discrete then there is
potential for a tornado in mainly southeast Kansas.

Meanwhile the storms look to increase in coverage for Wednesday
night with moisture transport axis increasing and expanding to the
west. This signature looks to persist into Thursday night which
could create another prolonged period of heavy rainfall for mainly
central/south central KS. A Flash Flood Watch may need to be hoisted
once again if the model signals continue and given current flooding
from saturated ground soils.

In addition, there is a risk for more severe weather to also occur
on Thursday and Friday thus will continue to highlight that
potential. Predicting the severe weather setup/favorable areas this
far out will be a challenge given the possibility of numerous
showers/storms disturbing the environment.

.LONG TERM...(Saturday through Tuesday)
Issued at 333 PM CDT Tue May 21 2019

Long range models maintain an active weather pattern signal for the
weekend into early next week across central/southern plains. This is
due to 850mb high pressure parked in place across the southeastern
states causing a tenacious deep fetch of rich Gulf moisture to
stream northward across TX,OK, and KS. Also a persistent southwest
flow aloft from upper troughing over the western states will eject
occasional upper level waves and interact with this deep moisture.
Therefore we expect more rounds of severe weather and flooding to
impact Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue May 21 2019

Diurnally driven storms under the mid/upper trough will begin to
dissipate as we move into the evening hours and the mid/upper
trough lifts north and east away from the area. This will result
in VFR through the night with winds becoming light and westerly.
Afternoon thunderstorms may return to portions of south central
and southeast KS on Wed afternoon, but confidence in coverage
remains too low to include in area TAFs.

&&

.HYDROLOGY...
Issued at 333 PM CDT Tue May 21 2019

Areal and river flooding will continue to affect much of the
region for the next couple of days and likely extend into the
weekend for some locations. Another concern is for more heavy
rainfall to affect the region for Wednesday night through Thursday
night. Which would only worsen the flooding situation and a Flash
Flood Watch may need to be hoisted again for much of the area.
The weather pattern is supportive of more rounds of showers and
thunderstorms for central, south central, and southeast Kansas
through early next week. If this happens some flooding could
become very significant across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    47  78  67  79 /  30  10  30  50
Hutchinson      45  77  63  78 /  40  10  30  60
Newton          46  77  65  78 /  40  10  30  50
ElDorado        48  78  66  79 /  20  20  40  50
Winfield-KWLD   50  81  68  81 /  10  20  40  40
Russell         40  73  57  71 /  40   0  30  70
Great Bend      42  75  59  72 /  40   0  40  70
Salina          44  75  61  76 /  60  10  40  60
McPherson       45  77  62  76 /  40  10  40  60
Coffeyville     54  82  69  84 /   0  30  50  30
Chanute         52  81  67  83 /   0  20  50  30
Iola            52  81  66  82 /   0  20  50  30
Parsons-KPPF    53  81  68  83 /   0  30  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...MWM
HYDROLOGY...CDJ
Hazardous weather outlook, May 21, 5:38 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
538 PM CDT Tue May 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
538 PM CDT Tue May 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will affect central and south central
Kansas into the evening hours. A few severe storms will be possible
with around the size of quarters, winds 50 to 60 mph, and a brief
weak tornado cannot be ruled out.

Widespread flooding and river flooding will continue across the
region. All flood-related products should be monitored closely
through tonight. For more information please check flood warnings
and statements for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will be possible across mainly southeast Kansas for
late Wednesday afternoon and evening. Hail up to the size of golf
balls, damaging winds of 60 to 70mph, and an isolated tornado will
be possible. In addition, rainfall from these thunderstorms could
worsen the on going flooding in the region.

An active weather pattern will continue to affect much of the region
for Thursday through Memorial Day. More rounds of severe weather
and flooding weather are likely during this period.

Widespread flooding and river flooding will continue across the
region. For more information please check latest flood warnings and
statements for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight,
however activation may be needed for Wednesday through Memorial Day.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 21, 5:36 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
536 PM CDT Tue May 21 2019

KSZ047-212300-
Barton KS-
536 PM CDT Tue May 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Barton County in central Kansas...

* Until 600 PM CDT.

* At 535 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving northeast
  at 35 mph.

Pea to dime size hail and winds to 55 mph are possible with this
storm.

* Locations impacted include...
  Great Bend, Hoisington, Claflin, Susank, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3869 9876 3870 9848 3859 9848 3834 9870
      3839 9884
TIME...MOT...LOC 2236Z 205DEG 31KT 3842 9873

KLEINSASSER
Local storm report, May 21, 5:45 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             2 NW SALINA             38.84N 97.64W
05/21/2019  M0.50 INCH       SALINE             KS   STORM CHASER

&&

BDK
Special weather statement, May 21, 5:51 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
551 PM CDT Tue May 21 2019

KSZ047-212315-
Barton KS-
551 PM CDT Tue May 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 615 PM CDT.

* At 549 PM CDT...National Weather Service meteorologists were
  tracking numerous strong thunderstorms across Barton, Stafford and
  Pawnee counties...moving northeast at 40 mph.

Pea to dime size hail and 55 mph winds are possible with these
storms.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
  Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3870 9903 3870 9848 3826 9848 3826 9903
TIME...MOT...LOC 2250Z 204DEG 33KT 3852 9867

KLEINSASSER
Special weather statement, May 21, 6:08 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
608 PM CDT Tue May 21 2019

KSZ032-033-047-048-212330-
Ellsworth KS-Russell KS-Lincoln KS-Barton KS-
608 PM CDT Tue May 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Southeastern Russell County in central Kansas...
  Southern Lincoln County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 630 PM CDT.

* At 606 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Wilson...moving northeast at 40
  mph. Another strong storms was located north of Ellsworth.

Pea to dime size hail and 55 mph winds are possible with this storm.

* Locations impacted include...
  Wilson, Sylvan Grove, Wilson State Park and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3902 9802 3880 9813 3866 9848 3863 9869
      3902 9848
TIME...MOT...LOC 2306Z 211DEG 34KT 3879 9849

KLEINSASSER
Local storm report, May 21, 6:24 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 SSE RUSSELL AIRPORT   38.81N 98.79W
05/21/2019  E1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

ADK
Special weather statement, May 21, 6:38 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
638 PM CDT Tue May 21 2019

KSZ033-220015-
Lincoln KS-
638 PM CDT Tue May 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Lincoln County in central Kansas...

* Until 715 PM CDT.

* At 636 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Victor, or 12 miles northwest
  of Lincoln...moving northeast at 35 mph.

Pea to dime size hail and winds to 55 mph are possible with this
storm.

* Locations impacted include...
  Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3922 9810 3905 9825 3908 9844 3922 9839
TIME...MOT...LOC 2337Z 212DEG 29KT 3918 9830

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:14 AM CDTFlash Flood Watch EmergencyICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 days
May 22, 4:51 AM CDTFlash Flood WarningICTWilson6 hr
May 22, 9:01 AM CDTAreal Flood WarningICTMcPherson, Rice, Saline24 hr
May 22, 10:50 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 13 more72 hr
May 22, 3:47 PM CDTSpecial Weather StatementICTWoodson43 min
May 22, 5:15 PM CDTSpecial Weather StatementICTWoodson60 min
May 22, 6:02 PM CDTSpecial Weather StatementICTLabette43 min
May 22, 6:15 PM CDTSevere Thunderstorm WarningICTLabette60 min
May 22, 6:41 PM CDTSpecial Weather StatementICTNeosho34 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.